Wyoming, 2018

Hail in Wyoming, May 26, 2018

May 26, 2018 · NWS BYZ · 1 event in 1 county or zone

An isolated thunderstorm produced sub-severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated thunderstorm produced sub-severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at May 26, 8:22 PM MST, 3 hours 9 minutes earlier.

Area forecast discussion, May 26, 8:22 PM MST, 3 hours 9 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
922 PM MDT Sat May 26 2018

.UPDATE...

Numerous showers and thunderstorms continue this evening from
Yellowstone County and points westward with isolated activity east
of Billings. So far, thunderstorms have been mainly heavy rainers
with some small hail. Radar has indicated some very heavy rain
amounts which prompted a couple flash flood warnings for the
Wheatland/Golden Valley/Stillwater County border areas. There was
one report of quarter size hail just northeast of Livingston this
evening. Thunderstorms have failed to develop so far across
southeast Montana as the atmosphere has remained capped. However,
we will continue the severe thunderstorm watch for Fallon County
as the risk for severe storms remains across that area, as well as
nearby areas. In summary, expect scattered showers and
thunderstorms to continue throughout the night. Hooley

&&

.SHORT TERM...valid for Sun and Mon...

Clear skies and warm temperatures into the upper 80s and even some
low 90s this afternoon. A cold front is approaching from the
northwest while a low pressure system digs into northern Nevada
bringing jet diffluence across most of eastern MT today. Already
seeing cumulus clouds developing along the mountains at this hour.
Storms will initiate first over the high terrain this afternoon
but move north and eastward with the mean flow as forcing
continues to increase across the area. CAPE values generally above
1000 j/kg with effective bulk shear around 40 kts this afternoon.
Expecting some of these storms to become severe. Given the
temperature profile, storms will be fairly high based. Fat CAPE
and dry sub-cloud layer will promote the potential for damaging
hail and winds. Severe ingredients line up best, from Judith Gap
east to northern Yellowstone County and over to Miles City from
late afternoon into the overnight hours. Several models suggesting
some bowing segments capable of producing long track damaging
winds could develop in eastern MT (from Miles City northeast
towards Sidney) tonight, so that is something we are keeping a
close eye on as the storms evolve.
Sunday still looks pretty wet across most of southern Montana and
northern Wyoming. Low pressure system makes its way into northern
Utah with inverted trough extending to the northeast. PWAT around
an inch or more across much of the area with northeast upslope
will promote heavy rain showers through much of the afternoon.
Enough instability and shear around in extreme southeastern MT
tomorrow afternoon for another shot of potential severe weather.
As upper-level energy ejects northward out of Wyoming, how the
models handel the low pressure development and troughing over
eastern Montana is pretty erratic. The GFS switches our western
zones to more northwest flow and dries out quicker while the ECMWF
model brings a more prolonged chance of rain into Monday with a
lingering open trough. Edged to the ECMWF today, as that solution
seemed more reasonable. What that means for the rainfall forecasts
is about the same as advertised for the Beartooth/Absarokas with
1 to 1.5 inches in the mountains and 0.75 to 1.0 inches of
rainfall for the foothills. Billings and much of the central
Plains also remain in the 0.50-1.0 inch range as has been
forecast. What has changed, is increasing amounts expected over
southeastern Montana and northern Wyoming. Specifically Bighorn
County, Sheridan County Wyoming, east into Powder River and
Carter counties. A prolonged band of heavy rain is projected to
set-up in that location Sunday night into Monday morning, so we
have adjusted rain totals upward in those locations.

The rainfall amounts we forecast are closer to area averages and
this time of year rainfall is highly localized with thunderstorms
capable of producing inches of rain in a very short period of
time. The atmospheric conditions are primed Sunday and Monday for
just those type of rain producers, so localized amounts could
easily exceed our forecast totals.

Many of our area rivers will be at or near flood stage this
weekend or early next week as all this rainfall adds to the
already swollen rivers. If you live along one of those rivers you
should continue to monitor our river forecasts closely and finish
up any last minute preparations you need to make today.

Due to the heavy rainfall rates in storms this weekend, we
anticipate localized flooding impacts in low-lying areas and
along swollen creeks and streams. Please stay up to date with our
latest river forecasts and have a way to get watches and warnings
while enjoying the Memorial Day Weekend. Walsh

.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...

An upper low should be over SE MT Tuesday morning and then slowly
move eastward into the Dakotas Tuesday night. Energy propagating
around the low can produce showers and thunderstorms on Tuesday.
Models showed 0.75 to one inch precipitable waters, so showers and
storms can still drop some appreciable rainfall on Tuesday. Brief
upper ridging will bring drier and warmer conditions to the
region for much of Wednesday. Then a new upper trough begins to
propagate eastward over the western U.S. Wednesday afternoon,
which should allow for a slight chance of showers and
thunderstorms from Billings westward. Scattered showers and
thunderstorms should then expand eastward across the rest of the
area and continue through next Saturday as the upper trough slowly
moves northeastward. There is some chance that the area could dry
out sooner for next Saturday if the ECMWF solution with an upper
ridge building in were to come to fruition.

High temperatures will generally be in the 70s and 80s Tuesday
through Saturday. RMS

&&

.AVIATION...

Expect scattered showers and thunderstorms to continue overnight.
Heavy rainfall is possible with the thunderstorms. Some storms
may produce hail and strong gusty winds. Expect MVFR to LIFR
conditions in the thunderstorms. There will be areas of
obscurations over all the mountains overnight. RMS/Hooley

&&

.PRELIMINARY POINT TEMP/POPS...

    Sun     Mon     Tue     Wed     Thu     Fri     Sat
-----------------------------------------------------------
BIL 057/072 053/070 053/076 053/081 055/074 053/075 052/076
    67/T    66/T    33/T    22/T    34/T    53/T    34/T
LVM 051/068 049/068 049/073 048/076 050/068 047/072 047/072
    58/T    55/T    33/T    32/T    56/T    53/T    33/T
HDN 058/074 054/072 052/078 052/084 055/080 053/078 053/078
    67/T    76/T    33/T    21/B    24/T    43/T    35/T
MLS 061/078 058/071 054/077 055/083 058/081 057/078 056/079
    45/T    66/T    43/T    21/U    22/T    42/T    33/T
4BQ 060/077 057/072 053/074 052/082 056/084 056/080 054/079
    35/T    86/T    43/T    31/U    22/T    32/T    33/T
BHK 058/078 056/071 052/073 051/079 055/082 056/077 053/077
    43/T    76/T    53/T    31/U    22/T    41/B    34/T
SHR 055/069 051/069 050/072 048/081 051/079 052/077 050/076
    68/T    86/T    43/T    22/T    23/T    33/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 122 in effect until 1 AM MDT Sunday
      FOR ZONE 33.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, May 26, 1:20 PM MST, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
220 PM MDT Sat May 26 2018

MTZ028>042-056>058-063>068-WYZ098-099-272030-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
220 PM MDT Sat May 26 2018

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Strong to severe thunderstorms producing hail and gusty
  winds late this afternoon through tonight and again tomorrow
  afternoon. Very heavy rainfall Sunday and Monday could produce
  localized flooding.

* WHERE...Southern Montana and northern Wyoming.

* WHEN...Memorial Day Weekend.

* ADDITIONAL HAZARD CONCERNS...Anyone with outdoor plans this
  Memorial Day weekend should monitor the weather forecast, and be
  ready to take cover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned for updates. Begin preparations to mitigate any impacts
that could result from the hazardous weather.

In the hours before

Special weather statement, May 26, 9:05 PM MST, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Billings MT
1005 PM MDT SAT MAY 26 2018

MTZ034-035-270430-
Yellowstone MT-Northern Stillwater MT-
1005 PM MDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY...

At 1004 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Columbus, moving northeast at 30 mph.

Small hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Molt.

This advisory does not include the city of Billings. However, storms
may move into Billings later this evening.

LAT...LON 4570 10910 4588 10914 4598 10887 4576 10877
TIME...MOT...LOC 0404Z 242DEG 24KT 4579 10904

Tesar
Special weather statement, May 26, 10:22 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Billings MT
1122 PM MDT SAT MAY 26 2018

WYZ098-099-270600-
Sheridan Foothills WY-Northeast Big Horn Mountains WY-
1122 PM MDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY...

At 1121 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lake De Smet, or 8 miles northwest of Buffalo, moving north at 35
mph.

Half inch hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Big Horn, Story and Banner.

LAT...LON 4470 10712 4473 10662 4456 10665 4456 10704
TIME...MOT...LOC 0521Z 180DEG 29KT 4445 10681

Tesar
Special weather statement, May 26, 10:44 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Billings MT
1144 PM MDT SAT MAY 26 2018

MTZ038-057-058-270615-
Southern Rosebud MT-Northern Big Horn MT-Southern Big Horn MT-
1144 PM MDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY...

At 1144 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Busby, or 34 miles north of Sheridan, moving north at
15 mph.

Dime size hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Busby, Kirby and Northern Cheyenne Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4520 10681 4524 10705 4554 10702 4548 10665
TIME...MOT...LOC 0544Z 193DEG 15KT 4530 10691

Arthur
Special weather statement, May 26, 11:04 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Billings MT
1204 AM MDT SUN MAY 27 2018

WYZ098-099-270630-
Sheridan Foothills WY-Northeast Big Horn Mountains WY-
1204 AM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY...

At 1202 AM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Phil Kearny Historical Site, or 15 miles south of Sheridan,
moving north at 20 mph.

Strong winds to 50 mph, torrential rain and half inch sized hail can
be expected with this storm.

Locations impacted include...
Sheridan, Big Horn, Story and Banner.

LAT...LON 4479 10715 4480 10662 4456 10672 4456 10702
TIME...MOT...LOC 0602Z 176DEG 17KT 4458 10688

Arthur
Special weather statement, May 26, 11:24 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Billings MT
1224 AM MDT SUN MAY 27 2018

MTZ031-038-057-058-270700-
Southern Rosebud MT-Northern Rosebud MT-Northern Big Horn MT-
Southern Big Horn MT-
1224 AM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY...

At 1223 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Lame Deer, or 30 miles south of Colstrip, moving north
at 25 mph.

Half inch hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Lame Deer, Birney Village and Northern Cheyenne Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4537 10645 4536 10671 4572 10681 4574 10636
TIME...MOT...LOC 0623Z 175DEG 23KT 4545 10659

Arthur
Special weather statement, May 26, 11:31 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Billings MT
1231 AM MDT SUN MAY 27 2018

WYZ098-099-270700-
Sheridan Foothills WY-Northeast Big Horn Mountains WY-
1231 AM MDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY...

At 1231 AM MDT, trained weather spotters reported a strong
thunderstorm 9 miles north of Fort Phil Kearny Historical Site, or 13
miles southeast of Sheridan, moving north at 15 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Sheridan, Big Horn, Story and Banner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4456 10667 4456 10700 4485 10715 4483 10650
TIME...MOT...LOC 0631Z 195DEG 15KT 4466 10677

Arthur

The radar

The Billings radar (KBLX), 182 km away, was scanning. The volume nearest the first event began at 06:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sheridan

When
May 26, 11:31 PM MST
Where
Sheridan County, 0.49 mi W of Big Horn
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
44.680, -106.990

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749700.